What is Nightshade Poisoning?
The nightshade also goes by the name of belladonna. The plant is native all over the North American continent, so being knowledgeable about what plants are growing in your field and accessible to your livestock is extremely important. This plant causes serious toxic side effects when ingested. It is believed that as little as one pound of this plant can be fatal if consumed by a horse.
The nightshade plant is a trailing, shrub type plant that produces purple flowers and is found in wooded areas, fields, and along roadsides in North America. All parts of the plant are extremely toxic to horses if ingested. Though typically avoided by horses, lack of suitable forage or provided hay will lead your horse to potentially sample the plant.
Book First Walk Free!
Symptoms of Nightshade Poisoning in Horses
Onset of symptoms will vary depending on how much nightshade was ingested.
- Inflammation of the stomach
- Inflammation of the intestine
- Change in behavior
- Dilated pupils
- Muscle twitching and trembling
- Difficulty breathing
- CNS depression
- Loss of strength
- Reduction in heart rate
- Progressive paralysis, beginning with rear legs
While some of these symptoms may be considered mild, many of them are extremely severe. The quicker you receive veterinary care for your horse, the better his chances of recovery.
The nightshade plant is in the Solanaceae family and Solanum genus. There are multiple species of nightshade, all poisonous to your horse if ingested. Common names include deadly nightshade, black nightshade, bittersweet nightshade, and silverleaf nightshade.
Causes of Nightshade Poisoning in Horses
The toxins the nightshade plant produces are solanine, saponins, and atropine like substances. Solanine is poorly absorbed by the body leading to gastrointestinal upset. If solanine does get absorbed by the body, CNS depression and slowed heart rate commonly occur. Saponins disrupt normal cell pathways leading to cell death. Atropine is a drug commonly used in veterinary medicine to keep the heart rate strong during surgery and to prevent hypersalivation. However, when given in excess or ingested via the nightshade plant, it becomes toxic. The leaves and berries of the nightshade plant contain the most potent amount of toxins.
Diagnosis of Nightshade Poisoning in Horses
Contacting your mobile emergency veterinarian or transporting your companion to a large animal hospital is essential upon discovery of ingestion of the plant, or immediately upon display of signs of poisoning. The veterinary team will ask when your horse’s symptoms started, what types of food or plants he may have had access to, and for how long has he been acting abnormally. A complete blood count (CBC), chemistry panel, and packed cell volume (PCV) will provide the veterinarian with information on concurrent illnesses and allow for an evaluation of organ function at present.
An x-ray will be suggested so the veterinarian can have a closer look at your horse’s heart and lungs if he is experiencing cardiac or respiratory issues. The veterinarian may also want to perform an ultrasound or an ECG as another form of assessment of the heart. The radiograph will also allow for skeletal evaluation of cause of paralysis.
Treatment of Nightshade Poisoning in Horses
If your horse is experiencing respiratory problems, he may receive oxygen via flow by method or via nasal cannula. Respiratory distress is typically seen with nightshade poisoning. Oxygen is an important part of the support therapy needed for this type of toxicity.
The veterinarian may elect to administer activated charcoal to bind and absorb the toxins caused by nightshade poisoning. Fluid therapy will be required to flush the toxin from your horse’s body quickly and efficiently. Supportive therapy will be continued with medications to correct heart rhythm malfunction and tremors if your horse is experiencing them.
If your horse is suffering incoordination, weakness, confusion or any related symptoms, the veterinarian will try to keep him calm and quiet to avoid any unnecessary excitement. Your horse will be kept on monitoring equipment until his heart returns to its normal function. The monitoring equipment will give constant readings of the heart beat which will allow the veterinarian to observe exactly how the heart is functioning. If his heart rate is too slow or part of his heart is malfunctioning, the veterinarian may administer medications to counteract these abnormalities.
Recovery of Nightshade Poisoning in Horses
Toxicity from the nightshade plant may be considered moderate to severe. The severity of the toxicity will be determined by which part of the nightshade plant and the amount your horse consumed. If he does not receive veterinary attention, his chance for a full recovery declines. The toxin can cause severe damage to your horse’s gastrointestinal tract which can lead to prolonged healing, loss of appetite, inability to absorb nutrients from his food, or even necrosis of a part of the digestive system. There is no way to heal necrotic tissue in the gastrointestinal tract; your horse would have to undergo surgery for removal of the necrotic section.
Once the nightshade toxin has left his system, your horse’s mood and behavior should return to normal. Inflammation should decrease in time and any weakness or trembling should cease. Paralysis may or may not be a permanent side effect your horse will have from nightshade poisoning. Heart rate and respiratory rate will be monitored closely but should return to normal with supportive therapies.
Your horse may be kept in the hospital until all symptoms subside and all of his lab work comes back normal. Even if you do seek veterinary attention as soon as possible, he may not recover. Since the nightshade plant is a wild flower in many regions, be sure to check what native plants are in your field before letting your horse out to graze or out to pasture.